symptoms

headaches and diabetes

ronda Community Member July 10, 2008
  • I was just recently diagnosed with diabetes type 2 . For the past week seems no matter what I do my sugar is high and I have had a constant headache for over a week now. I have not called the doctor to be honest I am afraid . Any ideas? I feel so alone and like noone understands what I am dealing with on a day to day basis.

3 Comments
  • Anonymous
    Kim
    Mar. 06, 2009

    Not sure why, but you are not alone...I was diagnosed Friday & was given a presciption for oral pills and have had a constant headache since...My doctor didn't even give me a way of knowing if my sugar was high or low....I am so in the dark & I'm not suppose to be re-tested for 90-days. Doctors sure need to be more informative.

    • Anonymous
      Jack
      Mar. 18, 2009

      I have had type II diabetes for a long while.  Approximately three years ago I started getting headaches.  The headaches appeared to be concentrated on the left side of my head.  The headache would intensify if I bent over, such as in picking up a newspaper.  It would also have a 'spike' if I coughed.  I went back and forth to the doctors...

      RHMLucky777

      Read More

      I have had type II diabetes for a long while.  Approximately three years ago I started getting headaches.  The headaches appeared to be concentrated on the left side of my head.  The headache would intensify if I bent over, such as in picking up a newspaper.  It would also have a 'spike' if I coughed.  I went back and forth to the doctors office, with nothing being found.  I finally adopted an approach of stopping my medications, one by one, to see if one was causing the headaches.  In my case, I found that the glucophage was causing my headaches.  I later found that it was also the cause for my having allergic reactions occasionally, with itching/rashes.  I was just switched to insulin 1.3 months ago.  The headaches went away totally, for the first 1.4 weeks, but then returned.  There is a slight change in the headache intensity/length.  It is less intense most of the time, and sometimes is not there at all.  However, I will take less headache, rather than more.  My doctor said that the insulin is al better on my kidneys than the glucophage, which is another plus.  Did I mention I hate needles!  I have also had the battle with generic, vs. brand name medication.  I have had 'issues' with the majority of generic medications.

       

      I think that the worst thing that you can do is to not talk fully with your doctor about any issues that may be happening to you.  Another bad thing to do is to have a problem with medication and just stop taking it, without immediately talking to your doctor.  As for exercise, it has been a great way to lower my blood sugar.  I have seen a large difference in my levels, if I do not get my thirty minutes on my tread mill daily.

  • Meg, the Noob
    Jul. 10, 2008

    Hi Ronda

     

    I'm not an expert, but I would think that the three main areas you need to look at are diet, exercise, and medication.  Doing more exercise would help to lower your blood sugar, and the effects of exercise on your BG last for 24 hours. It also works pretty quickly, so going for a walk or walking on the spot for 30 minutes or so would help...

    RHMLucky777

    Read More

    Hi Ronda

     

    I'm not an expert, but I would think that the three main areas you need to look at are diet, exercise, and medication.  Doing more exercise would help to lower your blood sugar, and the effects of exercise on your BG last for 24 hours. It also works pretty quickly, so going for a walk or walking on the spot for 30 minutes or so would help you to feel better and less headachey.  But's that's only treating the symptoms, and you would still need to look for the cause, and that's where the rest comes in.

     

    I'm not sure what you have been told about your diet, but obviously things like cutting down on the amount of carbohydrates and sugar you eat should have an effect.  Who are you speaking to about your eating plan?  Have you seen a dietitian or a diabetes educator?  If you write down what you are eating and take it to them they should be able to help you troubleshoot it and identify problem foods or patterns. 

     

    I remember when I was first diagnosed and released from hospital, and I was having the opposite problem - my blood sugar was going too low 4 times a day.  I was also scared to phone my doctor, and wasn't sure if it was something I just had to learn to live with.  Eventually my mother persuaded me to phone him, and he was so glad that I did!  He knew I wasn't an expert, and was relying on my to let him know how things were going.  I'm sure your doctor feels the same way.  Perhaps s/he needs to change your dosage or your medication?  The only way s/he will know that there is a problem is if you tell her/him.